Iowa, 2019Flooding in Iowa, March 12 to 26, 2019
March 12 to 26, 2019 · NWS DVN · 8 events in 8 counties and zones
Significant flooding occurred across eastern Iowa during the Spring 2019. The higher crests occurred on the Skunk, English, Cedar, Wapsipinicon, and Maquoketa Rivers in Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding occurred across eastern Iowa during the Spring 2019. Moderate to major flooding was observed on most Iowa tributary rivers due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from March 9th to 12th.The higher crests occurred on the Skunk, English, Cedar, Wapsipinicon, and Maquoketa Rivers in Iowa. Most of these rivers crested during the 2nd and 3rd weeks of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 12, 2:14 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 12, 2:14 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 AM CDT Tue Mar 12 2019
.SYNOPSIS...
Issued at 223 AM CDT Tue Mar 12 2019
Yet another potent winter storm is spinning off the Baja coast
this morning with the subtropical jet pushing into the
southcentral US. This is the weather-maker for us the next two
days. Meanwhile surface high pressure has settled over the CWA
with a few patches of aviation fog. High and mid level clouds
streaming from the upper level low in the southwest are apparent
on satellite to our south and west.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 223 AM CDT Tue Mar 12 2019
As the surface high slides east this morning strong warm air
advection will develop pushing temperatures several degrees warmer
than yesterday. 50s are possible as far north as the Quad Cities.
However sunshine will be on the decrease with mid and high clouds
moving into the area this morning followed by low clouds this
afternoon.
Models agree in bringing generally modest rainfall amounts into
the area starting in the afternoon and continuing overnight. Most
areas will see 1/4 to 1/2 inch with some spots receiving up to 3/4
inch. Since we are already saturated much of this will turn into
runoff and add to river issues, though yesterday's river forecasts
accounted for this. Given rainfall over top of the snow cover in
the far north and warm frontal inversion, we could see some
locally dense fog develop this evening and overnight.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 223 AM CDT Tue Mar 12 2019
Forecast focus on intense storm system then quieter by the weekend.
Wednesday through Thursday: Cyclone in eastern CO at 12z Wed
intensifies considerably and reaches its peak intensity at 974 mb as
it pushes across western KS during the afternoon. After that the
cyclone occludes/fills and weakens as it tracks to western IA on
Thursday. The best opportunity for widespread moderate to locally
heavy rain and scattered thunderstorms looks to be Wednesday
afternoon and evening. This is when the cyclone will still be a
powerhouse with a very strong wind field and shear, combined with
strong dynamics/dry punch. Basically a text book very intense late
winter/early spring storm system. PWAT's will increase to 1.30
inches with a a very impressive moisture transport. While the severe
weather threat appears minimal due to limited instability, this
could change and the very strong shear/wind field will need to be
monitored. Any intense storm may be capable of producing damaging
wind and hail. Models suggest a band of showers and thunderstorms
during the afternoon and evening but these will be moving rapidly
and thus may limit the amount of rainfall. The latest model runs
have decreased the qpf and indicate an average rainfall of about 1/2
inch. However, for now I will maintain the flood watch for our
western counties. Very mild temperatures will push northward ahead
of the intense cyclone with highs in the 60s roughly south of Hwy
30. The last time we hit 60 was on Halloween!
Gradient winds will be gusting to around 35 mph from the se on
Wednesday into Wed evening, then sw winds gusting to around 45 mph
on Thursday. This will need to be monitored for possible wind
headlines.
Thursday night: With the occluding stage of the cyclone tracking
into the Great Lakes region, the deeper moisture will have been
shunted well off to our east. As the colder air arrives there may be
a mix of rain/snow possibly changing to snow briefly before ending.
However, not expecting any accumulations. Northwest winds will
still be gusting to around 35 mph.
Friday through early next week: It appears Mother Nature will be
taking a much needed vacation as a major pattern change to a
northwest flow occurs. This will bring a quieter weather regime with
temperatures near normal for mid March.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) ISSUED
AT 223 AM CDT Tue Mar 12 2019
A storm system moving into the area from the southwest will bring
rain along with lowering ceilings and visibilities to the forecast
area this afternoon and evening. Conditions should progressively
deteriorate with MVFR cigs and vsbys anticipate in the afternoon.
Then as rain intensifies during the evening hours, IFR cigs and
vsbys can be anticipated. As surface high pressure migrates east
during the forecast period, winds will becoming southerly and
increase above 10 kts by afternoon.
&&
.HYDROLOGY...
Issued at 223 AM CDT Tue Mar 12 2019
Rock River: Updated
Flood warnings continue along the entire length of the river from
just downstream of Sterling/Rock Falls to the mouth. Major
flooding is now expected by this weekend at Joslin and Moline.
A new ice jam developed Sunday evening near Lundeen's Landing
back upstream to Cleveland. Temperatures above freezing may cause
water levels near the ice jam to fluctuate rapidly.
The situation with the ice jams between Lyndon and Prophetstown has
not changed over the past 24 hours. Route 78 remains open but water
is at the edges of the pavement. Rainfall and temperatures above
freezing may cause water levels near the ice jams to fluctuate
rapidly.
&&
.CLIMATE...
ISSUED AT 223 AM CDT Tue Mar 12 2019
Week 2...March 19-25
Odds favor a drier/quieter pattern with normal to above normal
temperatures and below normal precipitation across much of the
Midwest.
Haase
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from Wednesday afternoon through Thursday afternoon
for Benton-Buchanan-Delaware-Dubuque-Iowa-Jefferson-Johnson-
Jones-Keokuk-Linn-Van Buren-Washington.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Haase
AVIATION...Wolf
HYDROLOGY...Haase
CLIMATE...HaaseHazardous weather outlook, Mar 12, 2:31 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Tue Mar 12 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Tue Mar 12 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Another potent storm system is expected to impact the area Wednesday
through Thursday, bringing strong winds and the potential for
significant rain and a few thunderstorms. This may cause
additional flooding concerns. A Flood Watch is in effect for
areas generally along and west of a line from Dubuque Iowa, to
Iowa City, and to Keosauqua in southeastern Iowa from Wednesday
afternoon, through Thursday afternoon. This watch may eventually
need to be expanded eastward. Stay tuned for later statements and
updates concerning this storm system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Haase
Flood, Des Moines
- When
- March 12, 3:30 AM CST to March 13, 8:30 PM CST
- Where
- Des Moines County, 0.93 mi ENE of Augusta to 1.3 mi E of Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.754, -91.263
Heavy rain and snow melt across the region caused the Skunk River south of Augusta to rise above major flood stage of 20.0 feet on March 11. The river fell back below major flood stage on the 13th. The river crested at 21.25 feet during the evening of the 12th.
Flood, Lee
- When
- March 12, 3:30 AM CST to 8:30 PM CST
- Where
- Lee County, 0.25 mi NNE of South Augusta to 0.33 mi NNE of South Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.753, -91.269
Heavy rain and snow melt across the region caused the Skunk River south of Augusta to rise above major flood stage of 20.0 feet on March 12th. The river fell back below major flood stage on the 13th. The river crested at 21.25 feet during the evening of the 12th.
Flood, Clinton
- When
- March 13, 10:00 PM CST to March 26, 1:00 AM CST
- Where
- Clinton County, 4.15 mi SSW of Dewitt to 4.01 mi SSW of Dewitt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.762, -90.572
Heavy rain and snow melt across the region caused the Wapsipinicon River near DeWitt to rise above major flood stage of 12.5 feet late in the day on March 13th. The river fell back below major flood stage very early on the 27th. The river crested at 13.20 feet later in the day on the 14th.
Flood, Scott
- When
- March 13, 10:00 PM CST to March 26, 1:00 AM CST
- Where
- Scott County, 1.53 mi WNW of Gambrill to 1.3 mi WNW of Gambrill
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.761, -90.575
Heavy rain and snow melt across the region caused the Wapsipinicon River near DeWitt to rise above major flood stage of 12.5 feet late in the day on March 13th. The river fell back below major flood stage very early on the 27th. The river crested at 13.20 feet later in the day on the 14th.
Flood, Jackson
- When
- March 13, 11:30 PM CST to March 16, 6:00 AM CST
- Where
- Jackson County, 0.51 mi NW of Maquoketa to 0.37 mi NE of Maquoketa
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 42.075, -90.687
Heavy rain and snow melt across the region caused the Maquoketa River at Maquoketa to rise above major flood stage of 28.5 feet on March 13th. The river fell back below major flood stage on the 16th. The river crested at 32.3 feet on the 15th.
Flood, Washington
- When
- March 14, 9:30 AM CST to March 15, 6:00 PM CST
- Where
- Washington County, 0.6 mi SSW of Kalona to 0.77 mi SE of Kalona
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.472, -91.725
Heavy rain and snow melt across the region caused the English River near Kalona to rise above major flood stage of 18.0 feet on March 14th. The river fell back below major flood stage on the 15th. The river crested at 19.5 feet during the early morning of the 15th.
Flood, Keokuk
- When
- March 15, 6:00 AM CST to March 17, 6:00 AM CST
- Where
- Keokuk County, 1.73 mi SSW of Sigourney to 1.86 mi WNW of Sigourney Iowa Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.308, -92.217
Heavy rain and snow melt across the region caused the North Skunk River south of Sigourney to rise above major flood stage of 21.0 feet on March 15th. The river fell back below major flood stage on the 17th. The river crested at 23.01 feet on the 16th.
Flood, Linn
- When
- March 17, 12:00 AM CST to March 21, 6:00 AM CST
- Where
- Linn County, 1.77 mi WSW of Cedar Rapids to 1.39 mi SSW of Cedar Rapids
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.990, -91.682
Heavy rain and snow melt across the region caused the Cedar River at Cedar Rapids to rise above major flood stage of 16.0 feet on March 17th. The river fell back below major flood stage on the 21st. The river crested at 18.32 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, March 12 to 31, 20191 death · 2 injured · $50 million · 12 events
- Tornado and Hail in Texas, March 12, 2019$532,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in Texas, March 12, 20191 injured · $600,000 · EF1 · 9 events
- Tornado and Hail in New Mexico, March 12, 2019$24,000 · EF2 · 7 events
- Tornadoes and Hail in Texas, March 12 to 13, 2019$100,000 · EF1 · 15 events
- High Wind and Strong Wind in California, March 12 to 13, 2019$120,000 · 71 kt wind · 14 events
- High Wind in Texas, March 12 to 14, 201990 kt wind · 21 events
- High Wind in Kansas, March 12 to 13, 201965 kt wind · 18 events
- Flash Flooding and Flooding in Missouri, March 12 to 13, 201913 events
- High Wind in New Mexico, March 12 to 13, 201966 kt wind · 8 events
- Flooding in Minnesota, March 12 to 17, 2019$2,000 · 6 events
- High Wind in California, March 12 to 13, 201961 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815673, 815674, 815680, 815681, 815679, 815678, 815676, 815677.